Drug Overdoses and Accidental Poisoning

Drug Overdoses and Accidental Poisoning

Drug Overdoses and Accidental Poisoning

Drug overdoses and accidental poisoning can be fatal if not treated quickly. Both issues should always be treated as an emergency. If you suspect someone has been accidentally poisoned or overdosed on drugs, ensure they receive treatment immediately.

Symptoms of a Drug Overdose

Drug OverdoseA drug overdose can be intentional or accidental and takes place when an individual takes more than the medically recommended dosage of a medication. Individuals respond different to medications, so treatment for drug overdoses must be uniquely tailored to meet the needs of the specific patient. In the case of intentional overdose (suicide attempt), it is also extremely important that the individual gets psychiatric help once they are medically stable – this care can be arranged by an emergency room physician. While symptoms can vary from person to person, some of the symptoms of a drug overdose include:

  • Chest pain, which may be caused by lung or heart damage
  • Severe abdominal pain
  • Vomiting and/or diarrhea
  • Changes in vital signs, including blood pressure, pulse rate, temperature, and respiratory rate
  • Confusion or sleepiness
  • Coma
  • Hot and dry or cool and sweaty skin
  • Blood in bowel movements or vomiting blood
  • Shortness of breath
  • Changes in breathing
  • Specific organs may be damaged, depending on the specific type of drug taken

Symptoms of Accidental Poisoning

In some cases, the symptoms of an accidental poisoning may mimic the symptoms of other conditions, such as stroke, seizure, or even alcohol intoxication. Every individual is different and the treatment for accidental poisoning will depend on the type and amount of poison, the symptoms, and the age of the individual. Some of the symptoms of signs of accidental poisoning include:

  • Vomiting
  • Breath that has a chemical smell
  • Redness or burns around the lips and mouth
  • Confusion or other types of altered mental status
  • Drowsiness
  • Difficulty breathing

When to Get Emergency Medical Treatment

A drug overdose or accidental poisoning is always a medical emergency. Call 911 or visit Pinnacle ER if you think the individual is dealing with a drug overdose or accidental poisoning. It’s especially important to seek emergency medical treatment if the individual is:

  • Having a seizure
  • Unconscious or feeling drowsy
  • Having problems breathing
  • Agitated or uncontrollably restless
  • Has been known to have accidentally or intentionally overdosed or taken a poison in the past

Physical exams and lab tests may be needed in order to determine what drug or poison was taken and to help determine the best treatment. Pinnacle ER offers the onsite diagnostic tools and services required to offer treatment for drug overdoses and accidental poisonings, including antidotes, cardiac monitoring , ventilation or intubation if necessary.

care-section-image

We care about you

Therefore, we are always available to take your calls and emails.

Contact Us